Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 211, NWS Topeka, KS

September 23, 2001Douglas County, Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 23, 2001, 12:11 AM CDT for Douglas County, Jefferson County, Kansas. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 23, 2001, 12:11 AM CDT (05:11 UTC)
Expired
Sep 23, 2001, 1:00 AM CDT
In force
49 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Douglas County, KS, Jefferson County, KS

The radar

The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 12:20 AM CDTThunderstorm Wind 61 EOskaloosa, KS
Sep 23, 12:37 AM CDTThunderstorm Wind 52 EPleasant Grove, KS
Sep 23, 12:38 AM CDTThunderstorm Wind 51 EBaldwin, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 11:45 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-495 J/kg
Mixed-layer LCL
2070 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

223 
WUUS53 KTOP 230511
SVRTOP
KSC045-087-139-230600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1211 AM CDT SUN SEP 23 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL KANSAS
  NORTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS
  JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 100 AM CDT

* AT 1204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM VALLEY FALLS TO 10 MILES WEST OF
  CARBONDALE...OR FROM 23 MILES SOUTHWEST OF ATCHISON TO 17 MILES
  SOUTHWEST OF TOPEKA...MOVING EAST AT 55 MPH.

* SOME LOCATIONS AFFECTED...
  OSKALOOSA
  PERRY
  LECOMPTON
  MCLOUTH
  WILLIAMSTOWN
  CLINTON LAKE
  CLINTON
  LAWRENCE
  BALDWIN CITY

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:30 PM CDT, 8 hours 41 minutes earlier.

Area forecast discussion, Sep 22, 3:30 PM CDT, 8 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT SAT SEP 22 2001

SEVERE THUNDERSTORM POSSIBILITIES THE MAIN SHORT TERM CONCERN...THEN
HOW COOL TO GO WITH TEMPERATURES OVER NEXT SEVERAL DAYS.

LINGERING ELEVATED CONVECTION FROM OVERNIGHT CONVECTION CONTINUES TO
SLOWLY WEAKEN WITH NOT MUCH MORE THAN SHOWERS REMAINING OVER
SOUTHERN PART OF CWA. ALTHOUGH EARLIER HAD FAIRLY PRONOUNCED OUTFLOW
BOUNDARY...RECENT OBSERVATIONS INDICATING NOT MUCH OF A BOUNDARY
REMAINS ALTHOUGH WINDS ARE BACKED MORE TO A SOUTHEASTERLY DIRECTION
AS COMPARED TO SOUTHERLY WINDS FARTHER WEST OVER CENTRAL KS. SURFACE
TROUGH STILL WELL TO THE WEST...RUNNING FROM BETWEEN GLD/HLC TO
BETWEEN LBF/LXN AT 19Z WHILE INSTABILITY/MOISTURE AXIS OF 65-70
DEWPOINTS RUNNING UP THROUGH CENTER OF KS. PER SWOMCD DISCUSSION...
STRONG TO POSSIBLY SEVERE THUNDERSTORMS CERTAINLY LOOKING LIKE A GOOD
BET FROM SOUTH CENTRAL/SOUTHEAST NEBRASKA INTO NORTH CENTRAL AND
NORTHEAST KANSAS EARLY TONIGHT AS DIGGING UPPER TROUGH...PER WATER
VAPOR IMAGERY...AND SURFACE FRONT PLOUGHS INTO MOISTURE STREAMING
NORTH ON GUSTY SOUTH WINDS. THUS WILL GO WITH LIKELY TO UNQUALIFIED
WORDING IN ZONES AND KEEP THE MENTION OF POSSIBLY SEVERE...AT LEAST
THROUGH MIDNIGHT.

BEYOND TONIGHT...STRONGEST COLD FRONT OF SEASON WILL BRING FIRST
REAL TOUCH OF FALL TO THE AREA THROUGH MID WEEK. OVERALL...FAVOR THE
WARMER FWC GUIDANCE OVER MUCH COLDER FAN AND MAV NUMBERS. CANT BUY
THE FAN/MAV NUMBERS DOWN IN THE 30S MONDAY AND TUESDAY MORNINGS
AS MODELS INDICATING WILL STILL HAVE ENOUGH OF A GRADIENT/MIXING TO
KEEP TEMPERATURES FROM FALLING ANY LOWER THAN THE LOWER 40S.

FOR SUNDAY...TIME SECTIONS INDICATING WILL STILL HAVE CONSIDERABLE
AMOUNT OF MOISTURE IN BOUNDARY LAYER WITH BROKEN TO OVERCAST STRATUS
LIKELY IN MORNING...GIVING WAY TO PARTLY CLOUDY SKIES IN THE
AFTERNOON. PER FWC...HIGHS IN THE UPPER 60S TO AROUND 70 LOOK
REASONABLE.

BEYOND SUNDAY...WITH HIGH PRESSURE OVER AREA...MODELS INDICATING
LOTS OF SUNSHINE LIKELY MONDAY THROUGH THURSDAY...WITH A GRADUAL
WARMUP BEYOND MID WEEK. WILL KEEP A DRY FORECAST ALL THE WAY THROUGH
SATURDAY FOR NOW ALTHOUGH MRF BEGINNING TO HINT AT SYSTEM POSSIBLY
MOVING THROUGH RIDGE AND CREATING SHOWERS ON FRIDAY.

.TOP...NONE.

38

In the hours before

Local storm report, Sep 22, 11:53 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1153 PM CDT SAT SEP 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1153 PM    2 NW DELIA                KS    60 MPH TSTM GUST
09/22/01   JACKSON
Special weather statement, Sep 23, 12:03 AM CDT, 8 minutes before
KSZ008-009-020-021-034-230530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1203 AM CDT SUN SEP 23 2001

SEVERE THUNDERSTORM WATCH NUMBER 753 HAS BEEN CANCELED FOR THE
FOLLOWING COUNTIES IN NORTHCENTRAL KANSAS...

REPUBLIC...CLOUD...OTTAWA...WASHINGTON...AND CLAY.

ALTHOUGH A FEW THUNDERSTORMS WILL STILL BE POSSIBLE OVER THESE
COUNTIES IN THE EARLY MORNING HOURS...THE THREAT FOR SEVERE
WEATHER HAS ENDED.
Local storm report, Sep 23, 12:04 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1204 AM CDT SUN SEP 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 PM    MAPLE HILL                KS    60 MPH TSTM GUST
09/22/01   WABAUNSEE
Local storm report, Sep 23, 12:08 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1208 AM CDT SUN SEP 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1159 PM    TOPEKA                    KS    70 MPH TSTM GUST
09/22/01   SHAWNEE                         KSNT 27 REPORT.
Local storm report, Sep 23, 12:09 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1209 AM CDT SUN SEP 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    5 NE REPUBLIC             KS    .75 INCH HAIL
09/22/01   REPUBLIC

0924 PM    1 SW REPUBLIC             KS    60 MPH TSTM GUST
09/22/01   REPUBLIC

0945 PM    2 N COURTLAND             KS    1.75 INCH HAIL
09/22/01   REPUBLIC

1000 PM    7 N MORROWVILLE           KS    .75 INCH HAIL
09/22/01   WASHINGTON

1003 PM    SCANDIA                   KS    .88 INCH HAIL
09/22/01   REPUBLIC

1003 PM    NORWAY                    KS    60 MPH TSTM GUST
09/22/01   REPUBLIC

1010 PM    KACKLEY                   KS    .75 INCH HAIL
09/22/01   REPUBLIC

1010 PM    NORWAY                    KS    .75 INCH HAIL
09/22/01   REPUBLIC

1024 PM    JAMESTOWN                 KS    1 INCH HAIL
09/22/01   CLOUD

1033 PM    JAMESTOWN                 KS    1.25 INCH HAIL
09/22/01   CLOUD

1040 PM    3 W MARYSVILLE            KS    .75 INCH HAIL
09/22/01   MARSHALL                        GUSTS TO 45 MPH AS WELL.

1045 PM    CLYDE                     KS    .75 INCH HAIL
09/22/01   CLOUD

1053 PM    3 SSE MARYSVILLE          KS    60 MPH TSTM GUST
09/22/01   MARSHALL

1057 PM    1 S NORWAY                KS    1 INCH HAIL
09/22/01   REPUBLIC

1100 PM    RANDOLPH                  KS    70 MPH TSTM GUST
09/22/01   RILEY

1105 PM    CONCORDIA                 KS    1 INCH HAIL
09/22/01   CLOUD

1120 PM    6 SE WESTMORELAND         KS    60 MPH TSTM GUST
09/22/01   POTTAWATOMIE

1153 PM    2 NW DELIA                KS    60 MPH TSTM GUST
09/22/01   JACKSON

1155 PM    MAPLE HILL                KS    60 MPH TSTM GUST
09/22/01   WABAUNSEE

1159 PM    TOPEKA                    KS    70 MPH TSTM GUST
09/22/01   SHAWNEE                         KSNT 27 REPORT.
Local storm report, Sep 23, 12:10 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1210 AM CDT SUN SEP 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1208 AM    TOPEKA                    KS    70 MPH TSTM GUST
09/23/01   SHAWNEE                         KSNT 27 REPORT
                                           ...CORRECTED TIME...

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 9:01 PM CDTSevere Thunderstorm WarningTOPRepublic59 min
Sep 22, 9:43 PM CDTSevere Thunderstorm WarningTOPWashington47 min
Sep 22, 9:56 PM CDTSevere Thunderstorm WarningTOPCloud, Republic49 min
Sep 22, 10:23 PM CDTSevere Thunderstorm WarningTOPMarshall52 min
Sep 22, 10:43 PM CDTSevere Thunderstorm WarningTOPCloud47 min
Sep 22, 11:16 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee44 min
Sep 22, 11:46 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee44 min
Sep 23, 12:11 AM CDTSevere Thunderstorm WarningTOPOsage49 min
Sep 23, 12:40 AM CDTSevere Thunderstorm WarningTOPFranklin, Osage50 min
Sep 23, 1:42 AM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.